Jump to content
Sign in to follow this  

Question about heart failure case

Recommended Posts

Recent patient I saw in Urgent Care:

 

Healthy AA female, late 20's with no prior medical history checks in for "cough".  She's been coughing x 1 month, was actually seen at our urgent care by another provider and diagnosed with bronchitis and prescribed biaxin.  Since then she has been seen by her PCP twice and has had 2 further rounds of antibiotics (3 rounds total now - biaxin, augmentin, zpack) and 2 rounds of prednisone with little improvement in her cough.  She comes in asking for tussionex because the cough is worse at night and a family member who is a pharmacist recommended it.  From the initial complaint, I was first thinking just a residual cough, maybe some post nasal drip or GERD.  So I go in and talk to her and the story just doesn't fit.  First of all - she is tachy to 130 and very hypertensive (170's/110).  At her visit one month ago she was normotensive with HR 108 - states her BP has been normal at all visits to PCP but she has noticed her heart is beating fast and it's kind of bothering her.  Only prior hx of HTN is during a pregnancy 2 years ago.  The cough at night is productive, she feels "rattling" in her chest when she lies down.  Has noticed her feet have swollen a little but she attributed that to the prednisone.  Some mild dyspnea, mostly noticeably when she goes up stairs.  Exam is pretty unremarkable, some trace pedal edema but lung sounds clear, no murmurs, etc.  To date, no one has done any CXR or work up on her - just written prescriptions for repeated abx, steroids and codeine cough meds.  I tell her at the very least we need a CXR but I'd really like to work her up - which she is fine with because she "wants to know what is going on" and why she isn't getting better.  To my eyes - CXR with mild cardiomegaly, vascular congestion and mild pulmonary edema (my SP said "it just looks funny" and wanted to call it an atypical pneumonia and the radiologist read it as normal.... sigh).  EKG just showed sinus tach, CBC with mild anemia (she has hx), BMP with mildly elevated Cr to 1.3, cardiac enzymes normal, d-dimer normal, BNP 395. 

 

The case kind of turns into a mild disaster because my SP and I profoundly disagreed on what was going on.  Me: heart failure/cardiomyopathy.  Him: infectious/reactive airway disease.   In hindsight I wish I had argued my case more but the SP is a bit overbearing and really doesn't let you get a word in edgewise (I documented the hell out of that chart).  But no worries - I stress the importance of prompt cardiac follow up to the patient but I'm worried she won't follow through so I called 2 days later (I saw her on a Saturday) to be sure she had made an appointment.  Luckily when she called me back she was at her PCP's office so I had her hand her phone to her PCP (a very nice NP who took me seriously, got her on lasix and bystolic and got in her into cardiology 2 days later). 

 

Echo yesterday with EF 30-35%, dilated left ventricle with biatrial enlargement (left atrium severely dilated).

 

So here is my question - I am assuming a viral cardiomyopathy vs genetic (or maybe cardiac sarcoidosis?  other thoughts?).  But where is her sudden onset of severe hypertension coming from?  She  was normotensive 3 weeks prior at her PCP office and was up to the 150-170's/110 when I saw her.  On lasix and bystolic for 2 days she came down to 140/90 at the cardiology office. 

 

Thoughts? 

 

Share this post


Link to post
Share on other sites

Interesting case.  Way to stick to your guns.  I don't work in cards, but my guess is she developed a cardiomyopathy and her decreased CO is under-perfusing her kidneys.  This kicked her renin-angiotensin-aldosterone axis into high-gear, causing sodium retention and vasoconstriction.  

  • Upvote 2

Share this post


Link to post
Share on other sites

One, I would get a 24 hour BP monitor on her (not just this pt., but any pt. with "acute" onset HTN and subj/obj tachycardia warrants consideration of what uncommon non-cardiac cause?). Decreased BP in card. office would not exclude this condition. Two, severe dilation of atria w/ concurrent LVE makes me question what her SVR is. LAE/RAE, as opposed to just RAE, pretty much takes pulmonary HTN out of the equation ONLY as the primary etiology (still in the game for secondary dx. so you need to know PCWP). Acute CM usually infective in nature. How to make dx.? Bx. Common denominator to answer said questions? Cath. You could kill two birds with one stone by excluding another source of non-cardiac HTN as well while doing the heart cath.. Don't forget to ask the question which came first? The chicken or the egg (CM->HTN, HTN->CM)? You could also do an immune titer for pertussis due to duration of cough. Too late to treat, but you could still get a more definitive diagnosis potentially due to duration of cough though a three week cough alone should not in and of itself be alarming. No rule that says she only has one problem here.

 

 

General rule of thumb per pulmonary recommendations, trial abx. only after three weeks of non-improving cough, unless objective concerns about pertussis. Consider CXR at conclusion of abx. if still w/o improvement. This way you don't miss the zebras. Above suggestions would be for the PCP, not urgent care provider obviously with the exception of just a persistent cough.

  • Upvote 1

Share this post


Link to post
Share on other sites

Simplify - thanks, that makes complete sense!  

 

GMOTM - thanks for the thoughts.  It will be interesting to follow cardiology to see how this unfolds.  After the echo, the cardiologist changed her meds to lasix 40 daily and coreg 25 bid.  Patient has follow up with them in 2 weeks.  No plans for a cath yet that I saw. 

Share this post


Link to post
Share on other sites
Guest JMPA

initial presentation would warrant a pe workup, i would consider renal induced dilated cardiomyopathy considering the history, review antibiotics/ medications (example cyclosporin induced nephrotoxicity that can contribute to heart failure). poly pharmacy is real and kills

Share this post


Link to post
Share on other sites

Looks like cardiology is calling the etiology viral vs hypertensive.  Poly-pharmacy not an issue in this patient.  From what I can tell, they are just loading the patient up with Lasix, coreg, amlodipine, diovan, and spironolactone and watching her.  I was a little surprised given her young age that there hasn't been more of a work up (only work up done was an echo) but from the notes it sounds like the cardiologist is just attributing it to viral. 

 

Will be interesting to see what happens. 

Share this post


Link to post
Share on other sites

This case is kind of classic for many presentations of new onset CHF, i.e. recurrent "bronchitis" that fails to respond to prescribed treatments.  The elevated cardiac BNP was big clue. 

 

Prednisone could have caused fluid retention and associated HTN.

Share this post


Link to post
Share on other sites

Would obtain careful medication history... may be taking Ibuprofen --> AKI, may be taking phenylephrine --> tachycardia, HTN, palpitations

Consider renal artery stenosis

Look at serum K to guide thinking on more exotic causes of secondary hypertension

Standard workup of unexplained cardiomyopathy would often include left plus or minus right heart cath

  • Upvote 1

Share this post


Link to post
Share on other sites

Houstonian - I'm aware of the significance of the elevated BNP, never a doubt in my mind she was in heart failure - I just had to convince my SP. 

 

Colorado - thanks for the tips.  No motrin.  Was taking albuterol, robitussin, prednisone but no phenylephrine.  Serum K nml.  Interestingly, cardiology has no plans for a heart cath.  She is on a large cocktail of meds currently (Lasix, lisinopril, coreg, spironolactone).  Looks like they are just watching her and attributing it to viral cardiomyopathy with a repeat echo in 3 months. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More